Montana, 2011

Hail in Montana, June 12, 2011

June 12, 2011 · NWS TFX · 1 event in 1 county or zone

Thunderstorms over Gallatin County dropped quarter-sized hail during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Thunderstorms over Gallatin County dropped quarter-sized hail during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 12, 4:50 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 12, 4:50 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
550 PM MDT SUN JUN 12 2011

.UPDATE...
UPDATED PORTIONS OF THE AREA THIS EVENING...ESPECIALLY
PRECIPITATION PROBABILITIES NORTH AND EAST OF GREAT FALLS. SHOWERS
AND THUNDERSTORMS PERSIST AND SHOULD CONTINUE INTO THE EARLY
EVENING HOURS...SO INCREASED THE POPS OVER THESE AREAS. DB

&&

.AVIATION...
UPDATED 0000Z.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR THROUGH 02Z.
SOME HEAVIER SHOWERS MAY PRODUCE MVFR CONDITIONS. SKIES WILL BEGIN
TO CLEAR AROUND 00Z OVER SOUTHWEST MONTANA AND PARTS OF
NORTH-CENTRAL MONTANA AFTER MIDNIGHT WITH LIGHT WINDS. SOME PATCHY
FOG IS ALSO POSSIBLE HOWEVER DID NOT HAVE ENOUGH CONFIDENCE TO ADD
TO TAF SITES SO WILL CONTINUE TO MONITOR. MLS

&&

.PREV DISCUSSION...
/ISSUED 540 PM MDT SUN JUN 12 2011/
AN UPPER TROUGH OVER CENTRAL MONTANA THIS AFTERNOON WILL BE MOVING
EAST THIS EVENING. LINGERING SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO END BY DARK. A WEAK UPPER RIDGE WILL MOVE OVER THE
FORECAST AREA LATE TONIGHT. THEN MONDAY AND MONDAY EVENING A
COUPLE OF WEAK WEATHER DISTURBANCES WILL MOVE THROUGH THE AREA.
EXPECT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. SHOWERS ARE
EXPECTED TO BE MORE NUMEROUS OVER THE WESTERN AND SOUTHWEST
MOUNTAINS. A STRONGER UPPER TROUGH WILL MOVE THROUGH THE AREA LATE
MONDAY NIGHT THROUGH EARLY TUESDAY AFTERNOON. ALTHOUGH THE TROUGH
WILL BE STRONGER IT IS NOT FORECAST TO HAVE MUCH MOISTURE AND
INSTABILITY WITH IT. WILL GO WITH ISOLATED SHOWERS FOR THE LOWER
ELEVATIONS WITH SCATTERED SHOWERS FOR THE MOUNTAINS. AN EXCEPTION
TO THE ABOVE WILL BE OVER THE PLAINS OF NORTHCENTRAL MONTANA WHERE
MODELS INDICATE A RELATIVELY MORE MOIST AIRMASS AND ALSO SOME
INSTABILITY. IN THIS LATTER AREA HAVE INCREASED THE THREAT OF
PRECIPITATION A LITTLE FROM THE PREVIOUS FORECAST AND WILL GO WITH
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. FOR THOSE CONCERNED
ABOUT THE FLOODING SITUATION...AM COMING UP WITH PRECIPITATION
TOTALS FOR MONDAY THROUGH TUESDAY OF TWO TENTHS OF AN INCH OR LESS
FOR THE LOWER ELEVATIONS AND TWO TENTHS OF AN INCH TO FOUR TENTHS
OF AN INCH IN THE MOUNTAINS. BLANK

TUESDAY NIGHT THROUGH SUNDAY...A WEAK TRANSIENT RIDGE IS EXPECTED TO
DEVELOP LATE TUESDAY AND WEDNESDAY BETWEEN THE EXITING SYSTEM AND
THE NEXT LARGE SCALE SYSTEM EXPECTED TO IMPACT OUR AREA. THE NEXT
LARGE SCALE SYSTEM IS EXPECTED TO IMPACT THE AREA LATE WEDNESDAY
NIGHT OR THURSDAY. A SIGNIFICANT AMOUNT OF MODEL  DISCREPANCY EXISTS
ON THE TRACK OF THIS SYSTEM. HENCE THE POPS REMAIN RELATIVELY MODEST
AND TEMPERATURES HAVE BEEN DROPPED BELOW SEASONAL AVERAGES...HOWEVER
AS THE MODELS DO BEGIN TO MOVE INTO ALIGNMENT TIMING ON
PRECIPITATION WILL INCREASE POP AND TEMPERATURE CERTAINTY. DURATION
OF THIS NEXT PRECIPITATION EVENT IS ALSO UNDER A LARGE AMOUNT OF
UNCERTAINTY. MODELS FORECAST THE PRECIPITATION EVENT TO BE RATHER
SHORT LIVED WITH THE END OF THE WORK WEEK TRANSITIONING TOWARD
SEASONAL NORMALS. HOWEVER MOST MODELS SOLUTIONS ALSO SUGGEST THAT
THE WEEKEND APPEARS TO SEE ANOTHER ROUND OF PRECIPITATION AND
LOWERED TEMPERATURES FROM THIS LARGE SCALE SYSTEM. AGAIN TIMING AND
LOCATION ARE HIGHLY VARIABLE...HOWEVER THE GENERAL TREND OF A WET
WEEKEND DOES APPEAR TO BE IN THE MAJORITY OF THE CURRENT SOLUTIONS.
SUK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  45  69  47  68 /  30  20  30  20
CTB  44  66  45  66 /  30  10  10  30
HLN  45  68  46  69 /  20  30  20  10
BZN  43  69  43  71 /  40  40  40  20
WEY  31  57  34  62 /  60  60  70  20
DLN  42  65  41  70 /  20  50  30  10
HVR  49  73  50  69 /  50  10  20  30
LWT  44  69  45  64 /  40  20  50  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NUMEROUS FLOOD HIGHLIGHTS ARE IN EFFECT FOR THE AREA.
&&

SHORT TERM...DB
LONG TERM...MEIER
AVIATION...MLS

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 12, 2:19 AM MST, 16 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
319 AM MDT SUN JUN 12 2011

MTZ008>015-044>055-130930-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
319 AM MDT SUN JUN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

FLOOD HIGHLIGHTS REMAIN IN EFFECT ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FLOOD HIGHLIGHTS REMAIN IN EFFECT ACROSS THE REGION UNTIL THE
FLOODING ENDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED.

In the hours before

Local storm report, Jun 12, 2:14 PM MST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
314 PM MDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             FORT BELKNAP            48.48N 108.77W
06/11/2011  E0.50 INCH       BLAINE             MT   PUBLIC

            FUNNEL CLOUD

&&

DB
Special weather statement, Jun 12, 6:49 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
749 PM MDT SUN JUN 12 2011

MTZ055-130230-
GALLATIN MT-
749 PM MDT SUN JUN 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GALLATIN COUNTY UNTIL 830
PM MDT...

AT 745 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BOZEMAN...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND OCCASIONAL LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BOZEMAN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4561 11128 4578 11115 4568 11078 4560 11078
      4559 11080 4559 11085 4553 11085 4552 11087
      4552 11091 4541 11092
TIME...MOT...LOC 0148Z 295DEG 20KT 4566 11109

LANGLIEB
Local storm report, Jun 12, 6:59 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
759 PM MDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             7 W BOZEMAN             45.68N 111.19W
06/12/2011  M0.50 INCH       GALLATIN           MT   TRAINED SPOTTER

            HAIL COVERING THE GROUND. MOST IS PEA SIZED WITH A FEW
            UP TO ONE HALF INCH. 0.40 INCHES OF RAINFALL WITH THE
            STORM.

&&

NJL

The radar

The Billings radar (KBLX), 190 km away, was scanning. The volume nearest the first event began at 02:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gallatin

When
June 12, 7:05 PM MST
Where
Gallatin County, 3 mi S of Bozeman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.637, -111.030

A thunderstorm dropped 1 inch diameter hail at Bozeman 3S.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325576.